The Danger of Combining Selective Serotonin Reuptake Inhibitors and Pain Relievers

Critics of natural medicine often point out that taking antidepressants in the selective serotonin reuptake inhibitor (SSRI) class and St. John's wort, nutmeg, 5-HTP, or even banana smoothies can elevate blood pressure, trigger tension headaches, or cause stomach upset. But it's a lot harder to find a warning about the potentially serious interaction between the pain reliever tramadol and the same SSRIs.

Tramadol

What is Tramadol?

Tramadol is a very effective pain reliever that acts on the brain itself. It stimulates the receptors that respond to opioid, or opium-based, pain relievers, without the side effects of opium or morphine. It also keeps neurons in the brain from reabsorbing two different kinds of neurotransmitters, serotonin and norepinephrine.

There are no reports of serotonin syndrome in people who have taken tramadol with St. John's wort (not that it's a good idea). There are no reports of serotonin syndrome in people who have taken tramadol with 5-HTP (not that that's a good idea, either).

There are reports of serotonin syndrome, including seizures, in people who have taken tramadol with one, two, and three different antidepressant medications prescribed to be taken at the same time, and there have been reports of serotonin syndrome in people who have taken higher doses of tramadol than the FDA recommends-on their doctor's orders.

If you need pain relief, tramadol might be exactly what you need. Only your doctor will know for sure. But if you take tramadol, be absolutely sure your doctor knows about any and all other medications and supplements you take-and always try to limit yourself to just one medication or one supplement for pain and depression at any given time. More is not always better.